Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Tuberculosis

How Safe is TB Treatment?

04/12/2010

Question:

I am a 44 year old female. My weight was continuously going down and I had lost my appetite. One day I discovered three or four small and big glands on my cervical. Doctors declared TB and I was prescribed Ethambutol 1000 and Rcinex-z. Empty stomach daily. After 10-15 days I started getting severe joint pains. Tests showed rise in uric acid. Rcinex-z was replaced by plain Rcinex. Now from last 5 months I am taking medicine but apetite is not increasing. Though fever is gone and I feel little energetic even wt. has increased to 4kgs. But vision is getting poor. I have been taking a homeopathic laxative loose yellow tab for last 6 years. Is anything wrong with my medication or will it affect my liver? I have heard that Rcinex affects liver. Kindly suggest.

Answer:

Cervical lymph node tuberculosis (TB) is considered extrapulmonary or outside of the lung. When your TB diagnosis was made, was the lymph node removed or a needle biopsy performed to obtain culture and drug susceptibility? It would be ideal to have this information to ensure that there is no drug resistance and the correct medication is used.

Rcinex-z is a combination rifampin, isoniazid, and pyrazinamide. The combination of Rcinex-z with ethambutol is the usual 4 drug regimen that is started on patients. Usually, these four drugs are given for 2 months and then rifampin and isoniazid are given for 4 more months. This regimen is adjusted depending on the drug susceptibility.

You experienced one of the side effects of pyrazinamide, which can cause increased uric acid and less commonly gout (arthritis). Because you did not receive pyrazinamide for the first two months, your total treatment duration may be extended to 9 months instead of 6 months.

The TB medications can affect the liver. Usual signs and symptoms of liver side effects include decreased appetite, nausea, vomiting, abdominal pain and later, more severe side effects are dark urine and yellowing of the eyes and skin. Your doctor can do a blood test to determine if you are experiencing liver side effects from the medication.

Other reasons for not improving can include inadequate absorption of medication. If a person has diarrhea or vomits after taking the medication, you may not be absorbing enough medication. If you are taking a laxative, we are concerned that you may not be absorbing adequate amounts of medicine.

Lastly, drug interactions, or combination of medications may cause one medicine to be less effective. Ricinex comes either as 450mg of Rifampin or 600mg of Rifampin. This should be dosed based on your weight.

It does appear that you have been improving during your treatment. You should consult your physician regarding your concerns and determine if any other tests should be done.

For more information:

Go to the Tuberculosis health topic, where you can:

Response by:

Shu-Hua   Wang, MD, MPH&TM Shu-Hua Wang, MD, MPH&TM
Clinical Assistant Professor of Infectious Diseases
Clinical Assistant Professor of The Division of Epidemiology
College of Medicine
The Ohio State University

Larry S Schlesinger, MD Larry S Schlesinger, MD
Professor:
Molecular Virology, Immunology and Medical Genetics
Microbiology Administration
Environmental Health Sciences
College of Medicine
The Ohio State University